Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 16, 2019, 9:20 PM MDT for Yuma County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2019, 9:20 PM MDT (03:20 UTC)
- Expired
- Apr 16, 2019, 9:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
263
WUUS53 KGLD 170320
SVRGLD
COC125-170345-
/O.NEW.KGLD.SV.W.0003.190417T0320Z-190417T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
920 PM MDT TUE APR 16 2019
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Yuma County in northeastern Colorado...
* Until 945 PM MDT.
* At 919 PM MDT, a severe thunderstorm was located 8 miles southeast
of Lone Star, or 11 miles north of Yuma, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10249 4020 10248 4019 10277 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 0319Z 268DEG 8KT 4029 10270
HAIL...1.00IN
WIND...60MPH
$$
JRP/JTL1 follow-up statement
783
WWUS53 KGLD 170335
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
935 PM MDT TUE APR 16 2019
COC125-170345-
/O.CON.KGLD.SV.W.0003.000000T0000Z-190417T0345Z/
Yuma CO-
935 PM MDT TUE APR 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHWESTERN YUMA COUNTY...
At 934 PM MDT, a severe thunderstorm was located 9 miles east of Lone
Star, or 14 miles north of Yuma, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4027 10248 4028 10278 4033 10276 4043 10275
4044 10249
TIME...MOT...LOC 0334Z 229DEG 8KT 4032 10267
HAIL...1.00IN
WIND...60MPH
$$
JRP/JTLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:06 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 16, 6:06 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 606 PM MDT Tue Apr 16 2019 .UPDATE... Issued at 530 PM MDT Tue Apr 16 2019 Increased rainfall chances for the northwest and northern part of the forecast area for tonight as an upper level short wave trough moves through. All near term models are showing a group or two of thunderstorms initiating over East Central Colorado and moving northeast this evening. RAP has been trending the area of elevated CAPE/lift to the southern group of storms. Current radar is beginning to show storms already. As these thunderstorms move northeast into the forecast area ahead of the upper level short wave trough, the low level jet also moves up from the south bringing moisture advection with it and higher shear/helicity. DCAPE is quite low north of the stalled weak frontal boundary along the southeast border of the forecast area, so severe wind gusts are not much of a concern. However, the enhanced helicity/low level shear, presence of a weak boundary near the western border of Kit Carson/Yuma counties, and potential absence of an inversion raise the concern for tornadic potential. Model soundings show the inversion being erased by mid evening. This could be in response to the storm activity moving through. A tornado has occurred due to the wet-bulb effect removing the inversion after midnight, but this was behind a line of training thunderstorms. Not sure if this will be one of those events since the storm activity will not be as long lasting as the event referenced, and this evening will likely be a cluster of storms, not distinct supercells following each other. Main threats will be large hail up to ping pong balls. Confidence of this occurring is on the low side, however the environmental support of this is not out of the question given the large hail parameter values and the amount of effective shear to work with. && .SHORT TERM...(This evening through Wednesday) Issued at 217 PM MDT Tue Apr 16 2019 As of 300 PM CDT, 2 PM MDT, skies across the Tri-State Region are partly cloudy to mostly clear, depending on your location and the position of the cirrus. Temperatures have climbed into the upper 60s to low 70s for many locations where clouds have cleared. Winds are southeast at 5 to 15 mph with some gusts up to 20 mph observed earlier. At the surface, a low pressure continues to deepen in far southeast Colorado. Aloft, a short wave trough is moving across northern New Mexico into southern Colorado. For the rest of today into this evening, am anticipating some thunderstorms to develop over Colorado, spreading into the forecast area. Overall, the environment isn't terribly favorable for storms. For example, there is a decent cap over portions of the area, mainly south of the interstate. However, there is also a stalled frontal boundary in the same area which provides a localized boost in moisture and therefore instability. Further north, the forcing is stronger but the atmosphere isn't as moist, thus limiting instability. Based on the latest forecast guidance, there should be a couple areas of thunderstorms. The first area will form on the Palmer divide, spreading northeast across NE Colorado and extreme southwest Nebraska. The second area looks to form in east central Colorado. This area will struggle with initial development due to a poor environment. However, as these storms approach the stalled front and better instability, we should see an uptick in coverage and intensity, most likely around Logan and Gove Counties in NW Kansas. As the storms spread northeast, they may be come strong with gusty winds and small hail as the primary threats. This is not an event that is one to worry about too much but it does pose the risk of a strong storm or two. For tonight, the low pressure moves northeast, exiting the region after midnight. North winds return behind the low and precipitation will diminish. Depending on where the stalled is, there may be some low stratus. During the early morning hours Wednesday, a cold front will move through. Behind the front, expect cooler weather and gusty northwest winds. Winds should gradually climb through the day with peak winds observed by mid-afternoon. No precipitation should be expected as all the instability will be south of the area. In addition, subsidence will spread in behind the departing low pressure. Am unsure on dust potential as wind speeds aren't terribly high but it is always something to keep in mind, especially with it being somewhat drier lately. .LONG TERM...(Thursday through Tuesday) Issued at 151 PM MDT Tue Apr 16 2019 An upper trough pushes east of the region on Thursday, placing the region under northwest flow aloft as a ridge builds across the western half of the country. Dry conditions are anticipated along with gusty north to northwest winds on the backside of the low associated with this passing system. Gusts of 40 to 50 mph will be possible in the afternoon before declining in the evening. Following this disturbance, ridging progresses east, leading to warm and dry weather Friday and Saturday. A trough and cold front move into the High Plains Saturday night, breaking down the ridge and generating chances for light rain showers Saturday night through Sunday. Some spotty chances linger into Monday and Tuesday as a series of shortwaves pass through the westerly flow. Temperatures fluctuate throughout the long term period, starting with a warming trend Thursday (low 60s), Friday (70s), and Saturday (near 80 degrees). A cold front drops highs into the upper 50s/low 60s on Sunday, followed by another warming trend with highs back near 70 degrees on Tuesday. Low temperatures range mainly in the 30s and 40s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 530 PM MDT Tue Apr 16 2019 VFR conditions forecast for the TAFs. Main issue with these TAFs will be when/if the thunderstorms move near the sites. Am expecting thunderstorms to develop in the next hour or so over Eastern Colorado and move northeast. Two groups of storms may end up forming, one moving over Yuma County and nearby counties, the other southern group moving through KOEL and KHLC. At this time KGLD should be between these two groups, so confidence of thunderstorms moving in the vicinity of KGLD is not quite to moderate yet, so have left a mention out of the TAF. Timeframe for thunderstorms would be 3-5z for KGLD. As the two groups of thunderstorms move northeast, they may merge together or the northern group may expand east. Either way, confidence of thunderstorms in the vicinity of KMCK is moderate so added a mention to the TAF. In addition, there may be MVFR ceilings for the site behind the storms before the cold front move through (cold front passage around 12z). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...RRH LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Apr 16, 6:48 PM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 648 PM MDT Tue Apr 16 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 648 PM MDT Tue Apr 16 2019 /748 PM CDT Tue Apr 16 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A few strong to potentially severe thunderstorms are possible north of a Leoti to Oakley and Norton line this evening. The window for severe weather will be 8 PM to 12 AM MDT, with the main threat being large hail up to half dollar size. If severe weather does occur, it will occur by 10 PM MT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Wind gusts of 40 to 50 mph are expected Wednesday afternoon and Thursday behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Any storm reports are appreciated. JTL
In the hours before
Special weather statement, Apr 16, 8:59 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
859 PM MDT TUE APR 16 2019
COZ090-170315-
Yuma County CO-
859 PM MDT TUE APR 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
915 PM MDT...
At 858 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Yuma, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3994 10251 3987 10279 3989 10280 4000 10280
4000 10279 4011 10279 4015 10270
TIME...MOT...LOC 0258Z 227DEG 19KT 3998 10277Special weather statement, Apr 16, 9:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
904 PM MDT TUE APR 16 2019
KSZ041-170315-
Greeley KS-
904 PM MDT TUE APR 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
915 PM MDT...
At 903 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Towner, or 12 miles southwest of Tribune, moving
northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Greeley County.
LAT...LON 3832 10204 3849 10204 3856 10197 3838 10171
3830 10202
TIME...MOT...LOC 0303Z 229DEG 21KT 3840 10196The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:59 PM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Apr 16, 9:08 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Apr 16, 9:45 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.